Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 52, NWS Flagstaff, AZ

July 28, 2018Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 28, 2018, 3:48 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 3:48 PM MST (22:48 UTC)
Expired
Jul 28, 2018, 4:30 PM MST
In force
42 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 151 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WUUS55 KFGZ 282248
SVRFGZ
AZC005-025-282330-
/O.NEW.KFGZ.SV.W.0052.180728T2248Z-180728T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
348 PM MST SAT JUL 28 2018

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...
  Coconino County in north central Arizona...

* Until 430 PM MST

* At 347 PM MST, a severe thunderstorm was located 8 miles west of
  Ash Fork, or 35 miles north of Chino Valley, moving south at 10
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas OF
  Yavapai and Coconino Counties.

This includes Interstate 40 between mile markers 130 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3529 11276 3535 11256 3515 11245 3508 11269
TIME...MOT...LOC 2247Z 340DEG 7KT 3525 11263 

HAIL...1.00IN
WIND...60MPH
 
$$
JJ
1 follow-up statement
127 
WWUS55 KFGZ 282322
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
422 PM MST SAT JUL 28 2018

AZC005-025-282331-
/O.EXP.KFGZ.SV.W.0052.000000T0000Z-180728T2330Z/
Yavapai-Coconino-
422 PM MST SAT JUL 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI AND COCONINO COUNTIES
WILL EXPIRE AT 430 PM MST...
                
The storm which prompted the warning along Interstate 40 around 10 
miles west of Ash Fork has weakened below severe limits, and no 
longer pose an immediate threat to life or property. Therefore the 
warning will be allowed to expire.  However heavy rain is still 
likely with this thunderstorm.

LAT...LON 3529 11276 3535 11256 3515 11245 3508 11269
TIME...MOT...LOC 2321Z 340DEG 7KT 3519 11260 

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:48 PM MST, 0 minutes earlier.

Area forecast discussion, Jul 28, 3:48 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
348 PM MST Sat Jul 28 2018

.SYNOPSIS...Scattered to numerous showers and thunderstorms will
develop primarily along the Mogollon Rim around mid-day, then move
southward through the afternoon. The main hazards will be
localized flooding, small hail, and gusty winds. A generally mid-
grade monsoon pattern will continue next week with daily afternoon
chances for thunderstorms, primarily from the Mogollon Rim
southward.

&&

.DISCUSSION...Monsoonal moisture will continue to flow into the
region as the center of the upper level ridge rotates across the
Great Basin. This should continue to keep weak steering flow
across the area for the next few days as low level moisture
continues to work into the area from the Gulf of California.

For the rest of this afternoon and evening...showers and
thunderstorms look to continue to develop across the higher
terrain of the Mogollon rim, and are beginning to move south into
the lower elevations of Gila and Yavapai County.

This looks to be the main threat for the rest of the day as
Current analysis of Surface Lifted Indices compute to around -6.5.

Similar to the last few nights, storms are expected to move off
the rim with a well established cold pool providing a gust front
as a triggering mechanism and into this primed environment.

Current observations show temperatures around 100 degrees at most
locations with a dewpoint depression around 40 degrees due to a
dewpoints in the 50s and 60s. This will allow for an enhanced wind
threat especially if storms organize into a quasi-linear
convective feature along the aforementioned gust front.

Elsewhere, storms are expected to continue across the higher
terrain north of the Mogollon Rim. However these storms are not
expected to pose the severe threat previously mentioned, with the
main concern remaining to be localized flooding due to any
stronger slowing moving storm.

Looking into Sunday, more moisture is expected move into the area,
creating another day of monsoonal showers and thunderstorms.
Expectations are similar to what we have seen the last two days
and today, with showers initiating over the higher terrain and
moving southward off the Mogollon Rim over the lower elevations
Sunday afternoon and evening.

Monsoonal moisture looks to remain in place through at least the
early part of next week with daily rounds of showers and
thunderstorms continuing into the foreseeable future.

&&

.AVIATION...For the 00Z package... Scattered showers over northern
Arizona through 03Z and isolated showers into early overnight. Gusty
and erratic winds,and MVFR/IFR conditions due to nearby
thunderstorms will be possible unideal around 03Z. After 03Z
winds will become light and variable with VFR conditions.
Thunderstorms reform on Sunday, starting around 18Z, over the high
terrain causing continued gusty and erratic conditions within the
vicinity of storms. Aviation discussion not updated for
amendments.

&&

.FIRE WEATHER...From tonight through Thursday...Little change in
the overall pattern as high pressure aloft sits over Arizona. Thus
look for primarily scattered to numerous thunderstorms from the
Mogollon Rim and White Mountains region southward. Storms more
isolated further north. Storms most prevalent from late morning
through sunset. Temperature and humidity values typical for this
time of year.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk
AVIATION...ET
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 28, 12:18 PM MST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1218 PM MST SAT JUL 28 2018

AZZ016-018-282000-
Northern Gila County-Eastern Mogollon Rim-
1218 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR THE FOREST LAKES TO HEBER-
OVERGAAR AREA OF  GILA...NAVAJO AND COCONINO COUNTIES UNTIL 100 PM
MST...

At 1216 PM MST, Doppler radar was tracking a line of strong
thunderstorms extending from near Forest Lakes to 19 miles east of
Haigler Creek to near Aripine. These storm are nearly stationary.

Nickel size hail, heavy rain, and winds in excess of 30 mph will be
possible with these storms.

Locations impacted include...
Forest Lakes, Clay Springs, Aripine, Linden, Pinedale, Spillway
Campground, Airplane Flat Campground, Gentry Campground, Canyon Point
Campground, Forest Road 195 Campground, Mogollon Campground, Forest
Road 237 Camping Area, Rim Campground, Woods Canyon Lake Campground,
Canyon Creek Fish Hatchery, Lewis Canyon Group Campground, Black
Canyon Rim Campground, Sinkhole Campground, Crook Campground and
Forest Road 171 Campground.

LAT...LON 3418 11091 3414 11053 3429 11012 3447 11036
      3435 11069 3438 11098
TIME...MOT...LOC 1916Z 328DEG 4KT 3432 11085 3430 11065 3439 11040

JDS
Special weather statement, Jul 28, 1:14 PM MST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
114 PM MST SAT JUL 28 2018

AZZ016-282045-
Eastern Mogollon Rim-
114 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST OF CIBECUE IN NAVAJO COUNTY
UNTIL 145 PM MST...

At 114 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Forest Lakes, moving south at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Navajo County.

LAT...LON 3417 11075 3425 11071 3421 11050 3400 11052
      3400 11075
TIME...MOT...LOC 2014Z 014DEG 9KT 3416 11063

JDS
Special weather statement, Jul 28, 1:41 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
141 PM MST SAT JUL 28 2018

AZZ015-282130-
Western Mogollon Rim-
141 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR I-40 CORRIDOR BETWEEN PARKS AND
FLAGSTAFF IN COCONINO COUNTY UNTIL 230 PM MST...

At 140 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Parks to Bellemont.
Movement was east at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Bellemont, Fort Valley and Raymond Boy Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3511 11171 3526 11167 3527 11191 3515 11211
TIME...MOT...LOC 2040Z 264DEG 7KT 3519 11188 3522 11182

JDS
Special weather statement, Jul 28, 2:28 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
228 PM MST SAT JUL 28 2018

AZZ016-018-282215-
Northern Gila County-Eastern Mogollon Rim-
228 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR THE WASHINGTON PARK AREA OF GILA
AND CLINTS WELLS AREA OF COCONINO COUNTIES UNTIL 315 PM MST...

At 225 PM MST, Doppler radar was tracking a strong thunderstorm near
Washington Park, or 17 miles northeast of Payson, moving southwest at
15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Payson, Star Valley, Mesa Del Caballo, Tonto Village, Geronimo
Estates, Freedom Acres, East Verde Estates, Whispering Pines, Flowing
Springs, Kohls Ranch, Washington Park, Mead Ranch, Bear Flat, Upper
Tonto Creek Campground, Geronimo Boy Scout Camp, Ponderosa
Campground, Beaver Valley, Knoll Lake Campground, Houston Mesa
Campground and Water Wheel Burn At Houston Mesa Rd-S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3458 11124 3460 11090 3418 11108 3431 11147
TIME...MOT...LOC 2125Z 026DEG 12KT 3447 11119

JDS
Local storm report, Jul 28, 2:30 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             5 NNW DONEY PARK        35.34N 111.55W
07/28/2018  E1.00 INCH       COCONINO           AZ   PUBLIC

            PUBLIC REPORT OF HAIL APPROXIMATELY 1" IN
            DIAMETER DUE TO A STORM PASSING OVER
            FERNWOOD, AZ.

&&

NL
Special weather statement, Jul 28, 3:26 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
326 PM MST SAT JUL 28 2018

AZZ018-282300-
Northern Gila County-
326 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 400 PM MST...

At 325 PM MST, Doppler radar was tracking a strong thunderstorm over
Tonto Village, or 9 miles east of Payson, moving south at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Payson, Star Valley, Tonto Village, Kohls Ranch, Mesa Del Caballo,
Ponderosa Campground and Houston Mesa Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3437 11125 3432 11106 3418 11110 3424 11134
TIME...MOT...LOC 2225Z 011DEG 6KT 3429 11118

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:02 PM MSTSevere Thunderstorm WarningFGZYavapai43 min
Jul 27, 5:11 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 27, 5:20 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 27, 5:47 PM MSTSevere Thunderstorm WarningFGZYavapai43 min
Jul 27, 7:17 PM MSTSpecial Weather StatementFGZ43 min
Jul 27, 8:01 PM MSTSpecial Weather StatementFGZYavapai44 min
Jul 27, 8:50 PM MSTAreal Flood AdvisoryFGZYavapai115 min
Jul 28, 11:53 AM MSTSpecial Weather StatementFGZ52 min
Jul 28, 11:59 AM MSTSevere Thunderstorm WarningFGZCoconino46 min
Jul 28, 12:18 PM MSTSpecial Weather StatementFGZ42 min
Jul 28, 12:30 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 28, 1:06 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 28, 1:07 PM MSTSevere Thunderstorm WarningFGZCoconino23 min
Jul 28, 1:14 PM MSTSpecial Weather StatementFGZGila31 min
Jul 28, 1:41 PM MSTSpecial Weather StatementFGZ49 min
Jul 28, 2:28 PM MSTSpecial Weather StatementFGZ47 min
Jul 28, 3:26 PM MSTSpecial Weather StatementFGZ34 min
Jul 28, 4:39 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai36 min
Jul 28, 4:56 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.